.

Trends of acetaminophen overuse among ambulatory patients in Lebanon

LAUR Repository

Show simple item record

dc.contributor.author Ramadan, Wijdan H.
dc.contributor.author El Kassis, Joanna S.
dc.contributor.author Kabbara, Wissam K.
dc.contributor.author El Khoury, Ghada M.
dc.date.accessioned 2017-12-18T11:44:13Z
dc.date.available 2017-12-18T11:44:13Z
dc.date.copyright 2016 en_US
dc.identifier.issn 2249-3522 en_US
dc.identifier.uri http://hdl.handle.net/10725/6827
dc.description.abstract Acetaminophen (APAP), also known as paracetamol, is used by millions of people worldwide for its antipyretic and analgesic properties. At therapeutic doses, APAP is effective and safe. However, the long-term use and the ingestion of inappropriately high doses pose substantial risks to APAP users. APAP has been the leading cause of acute liver injury across the globe. No studies previously assessed APAP usage patterns in Lebanon, the objective of the study is to evaluate the appropriateness of APAP use among the community pharmacy patients across Lebanon as a first step to understand and postulate safety recommendation. A cross-sectional survey was performed in 45 pharmacies randomly selected across Lebanon. A 17-item questionnaire was used to record patterns of APAP use among the Lebanese adult population.2160 participants were found taking APAP or APAP containing products with a mean age of mean 40.83±16.36. The prevalence of acetaminophen use as single ingredient was 46.8%, while 53.2% were using APAP combination products. One in ten participants ingested a total daily dose of more than the recommended 4 g. Half of APAP users reported taking the drug daily for “as long as they needed it” before consulting a healthcare professional. Heavy alcohol intake was reported by 30.4% of the users and 8% of the users suffered from liver disease. The study identified APAP over users among a significant percentage of community pharmacy patients in Lebanon. It is essential to raise awareness among patients on the appropriate use of APAP as well as the compelling risks of concomitant chronic ingestion of alcohol and other hepatically metabolized substances. en_US
dc.language.iso en en_US
dc.title Trends of acetaminophen overuse among ambulatory patients in Lebanon en_US
dc.type Article en_US
dc.description.version Published en_US
dc.title.subtitle an observational study en_US
dc.author.school SOP en_US
dc.author.idnumber 200104485 en_US
dc.author.idnumber 200104046 en_US
dc.author.department Pharmacy Practice Department en_US
dc.description.embargo N/A en_US
dc.relation.journal International Journal of Research in Pharmacy and Science en_US
dc.journal.volume 6 en_US
dc.journal.issue 3 en_US
dc.article.pages 41-45 en_US
dc.keywords Acetaminophen en_US
dc.keywords APAP en_US
dc.keywords Safety en_US
dc.keywords Overuse en_US
dc.keywords Community en_US
dc.identifier.ctation Ramadan, W. H., El Kassis, J. S., Kabbara, W. K., & El Khoury, G. M. Trends of acetaminophen overuse among ambulatory patients in Lebanon: an observational study. International Journal of Research in Pharmacy and Science, 6(3), 41-45. en_US
dc.author.email wissam.kabbara@lau.edu.lb en_US
dc.author.email ghada.khoury@lau.edu.lb en_US
dc.identifier.tou http://libraries.lau.edu.lb/research/laur/terms-of-use/articles.php en_US
dc.identifier.url http://ijrpsonline.com/pdf/1918.pdf en_US
dc.orcid.id https://orcid.org/0000-0002-7310-9192 en_US
dc.orcid.id https://orcid.org/0000-0002-7642-4833 en_US
dc.author.affiliation Lebanese American University en_US


Files in this item

This item appears in the following Collection(s)

Show simple item record

Search LAUR


Advanced Search

Browse

My Account